Is there any data on disease rebound in patients who switched from Tysabri to Rituximab? Thanks!
Tysabri (natalizumab) is a humanized monoclonal antibody for the treatment of relapsing-remitting multiple sclerosis (RRMS). This disease modifying therapy (DMT) helps reduce the inflammation in the brain and spinal cord, or central nervous system (CNS), that leads to the signs and symptoms of MS. Tysabri has been shown to reduce relapses, the number and extent of lesions seen with neuroimaging in the CNS, and the progression of disability. As with any DMT, individuals will sometimes need to stop Tysabri. In some cases this is because of an increased risk for progressive multifocal leukoencephalopathy (PML), but there are other reasons as well, such as a suboptimal response to Tysabri. However, in a subpopulation of people who discontinue the use of Tysabri, they experience a worsening of symptoms. Disease activity returns to pre-treatment levels or is even worse in some cases, within 3-7 months of the last Tysabri infusion (depending on the study that you read). This is seen as enlarging lesions, increased gadolinium-enhancement on imaging, and exacerbation of symptoms. One explanation provided in the literature is that after discontinuing Tysabri, there is a sort of restoration of cellular immunity and therefore a worsening of neurological deficits. The most severe relapses were seen in those who had the worse inflammatory responses prior to starting the treatment with Tysabri.
This worsening of symptoms, it appears, can happen just from discontinuing the Tysabri, and is independent of drug that follows Tysabri. There are some studies evaluating the effectiveness of other DMT after Tysabri discontinuation. Some who switched to Copaxone (glatiramer acetate) while discontinuing Tysabri experienced as much increase in disease activity as those who did not start another DMT, while in another study, they did not. Switching to Gilenya (fingolimod) from Tysabri also did not prevent the reactivation of MS symptoms.
Their report showed that during the 8 month follow up after switching to Rituximab, there was no worsening of symptoms. However, at this time, there are no long-term safety reports for Rituximab after discontinuation of Tysabri.
This is an area in which research is needed, in order to provide safe strategies for discontinuing the use of Tysabri and preventing disease reactivation.
-Deborah Backus, PT, PhD, FACRM
Director of Multiple Sclerosis Research
The Eula C. and Andrew C. Carlos MS Rehabilitation and Wellness Program at Shephard Center